FDA Recalls Another Drug Linked To Cancer Risk -- Will There Be More Similar Measures?

The FDA is recalling more antihypertensive drugs linked to a controversial organic compound. Was the situation handled properly?

FDA%20Recalls%20Another%20Drug%20Linked%20To%20Cancer%20Risk%20--%20Will%20There%20Be%20More%20Similar%20Measures%3F
source: myDr

The U.S. Food and Drug Administration has once more updated its list of recalls to include another high blood pressure drug.

According to the newly published list, a batch of Irbesartan tablets made by ScieGen Pharmaceuticals with the following labels -- Westminster Pharmaceuticals and Golden State Medical Supply, Inc (GSMS) -- are part of the recall.

It has been discovered that the a

The second voluntary recall was put in place because the company involved believes the contamination could pose a cancer risk.

SciGen was recently in the news after it announced the recall of pills containing valsartan  for similar reasons.

According to scientists, the known cancer-causing chemical in some of the blood pressure and heart failure medicine can also be found in gasoline and is described as follows by Naturalpedia.com: "NDEA is a yellow liquid with no odor. It was primarily used to manufacture rocket fuel but was discontinued roughly two decades ago when scientists discovered NDEA to be extremely toxic both to the environment and to human health. Today, NDEA is produced only in small amounts and only for research purposes.

The description goes on to say: "NDEA is deadly. It is toxic if swallowed and can cause cancer. Scientists have noted that the ingestion of a mere 40 grams of the substance can be fatal in small animals such as mice and rabbits. An average-sized human, on the other hand, can collapse into a coma."

Some of the side effects include: "Similarly, NDEA is corrosive to soft tissue. Take this very seriously. NDEA is not a known irritant but it can produce transient discomfort and tearing of the cornea (similar to a windburn). This is applicable to skin damage as well. Direct contact to NDEA will not necessarily produce an immediate response, but prolonged exposure can cause damage to the dermis. Take note though that should NDEA enter the bloodstream through an open cut or abrasion, more severe consequences can be met."

For patients affected by the recall, the FDA says they must contact their pharmacist or physician immediately to find a new treatment. They are not advised to stop treatment before reaching out to professionals.

Some commenters say that the recall could have been handled differently, do you agree?